|Using a Biopsy To Identify or Rule Out HIV infection?
Jul 21, 2002
I have a patient who initially presented 2 1/2 weeks after possible exposure with submandibular, inguinal and axillary lymphadenopathy - submandibular has gone but rest persist as well as swelling behind knees and oral thrush out to 6 months post exposure. He has had no recurrent exposures - last was just over 6 months ago
When he first came to the surgery he was also suffering from systemic symptons including weight loss and night sweats as well as mild sore throat.These have all gone.
He has tested -ve for Elisa HIV 1 and 2, -ve on P24 antigen and undetectable on PCR RNA and bDNA. I have also tested for EBV mononucleosis, CMV, tuberculosis, toxoplasmosis, syphilis and Hep B - however no readily diagnosable cause. He has consistently had an increased lymphocyte count.
Can a biopsy of the lymph nodes be used to identify or rule out HIV infection? I have no experience of this.Is this something you would recommend in this scenario and if not what would be your recommendation?
Apologies for the long question but I am not clear what is best to do with this patient and he remains very anxious.I want to reassure him but want to be sure my assurances are sound
Thanks in advance - your doing a great job
| Response from Dr. Young
Thanks for your question and comments.
I am not aware of tissue biopsies being used to diagnose HIV infection-- indeed I'd find it very unlikely, given a negative P24 antigen and HIV RNA PCR that your patient would have HIV infection.
Elevated lymphocyte counts would suggest another viral etiology, though it would be difficult from this vantage point to be sure of which one or if another disease entity, such as lymphoma might be operating.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Name Of The Scientist Who First Identified The Hiv/aids Infection?
- When Was Hiv First Identified?
- Can You Spread Hepatitis C By Eating After Someone With The Virus?
- Hepatitis A Vaccination Side Effects
- Neuropathy In Lower Extremities
- Statins And Contraindication In Hiv Patients
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.